Hail, Cherokee
- When
- March 8, 11:25 AM CST
- Where
- Cherokee County, Tahlequah
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.920, -94.970
A few strong to marginally severe thunderstorms with hail developed along a cold front as it pushed into east-central Oklahoma on the 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A few strong to marginally severe thunderstorms with hail developed along a cold front as it pushed into east-central Oklahoma on the 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 8, 5:45 AM CST, 5 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 545 AM CST THU MAR 8 2012 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM. CIGS GENERALLY 1-3 THOUSAND FEET AND VISIBILITY 3-6 MILES IN RAIN...HOWEVER SCATTERED THUNDERSTORMS WITH IFR CONDITIONS BEFORE 18Z. CONDITIONS BEGINNING TO IMPROVE TO VFR FROM NORTH TO SOUTHEAST BETWEEN 18Z AND 00Z. && .PREV DISCUSSION... /ISSUED 355 AM CST THU MAR 8 2012/ DISCUSSION... STRONG COLD FRONT CURRENTLY ALONG THE INTERSTATE 44 CORRIDOR WILL MAKE STEADY PROGRESS SOUTHWARD THROUGH THE DAY...AND IS EXPECTED TO PUSH THROUGH WEST CENTRAL AR AND FAR SE OK BY EARLY AFTERNOON. WEAK CONVECTION HAS BLOSSOMED OVER THE LAST FEW HOURS BOTH AHEAD OF AND BEHIND THE FRONT. GIVEN THE FAVORABLE UPPER JET DYNAMICS IN PLACE ACROSS THE REGION ATOP UNSEASONABLE MOISTURE DEPTH THIS TREND IN CONVECTIVE COVERAGE IS EXPECTED TO CONTINUE THROUGH THE MORNING. ANY ORGANIZED SEVERE WEATHER THREAT WILL BE CONFINED TO LOCATIONS ALONG AND SOUTH OF THE COLD FRONT...AND GIVEN THE FRONTS CURRENT PACE...THIS THREAT IS LIKELY TO FOCUS SOUTH AND EAST OF THE FORECAST AREA. THE HEAVY RAIN POTENTIAL WILL TEND TO FOCUS NORTH OF THE SURFACE FRONT AS THE BOUNDARY SLOWS THIS EVENING AND BECOMES MORE PARALLEL TO FLOW ALOFT. EXPECTATIONS ARE THAT THE AXIS OF HEAVIEST RAINS THROUGH TONIGHT WILL REMAIN NEARER THE ARKLATEX REGION...WITH A MORE ISOLATED FLASH FLOOD AT BEST ACROSS THE SOUTHERN TIER OF OUR FORECAST AREA. FRIDAY LOOKS TO REMAIN DRY FOR MOST LOCATIONS WITH ONLY LOW CHANCES AT PRECIP ACROSS FAR SE OK. THE FORECAST OVER THE WEEKEND THEN BECOMES DOMINATED BY THE EVOLUTION OF THE UPPER LOW CURRENTLY PASSING THE FOUR CORNERS REGION. SEVERAL PREVIOUS MODEL SOLUTIONS HAD THIS LOW EJECTING PIECEMEAL ACROSS THE PLAINS...HOWEVER THE 00Z MODEL SUITE NOW HAS SEVERAL MEMBERS FAVORING A SINGLE CIRCULATION AND DELAYING ITS TIMING INTO THE REGION. THIS SOLUTION IS MORE BELIEVABLE AND ALSO OFFERED BY THE MORE CONSISTENT ECMWF/CANADIAN/UKMET MODELS THUS THE FORECAST WAS SHIFTED STRONGLY IN THIS DIRECTION. THE RESULT BEING TO DELAY THE ONSET OF HIGHER POPS SLIGHTLY AND EXTEND HIGH RAIN CHANCES SUNDAY INTO MONDAY. THE POTENTIAL WILL EXIST FOR ADDITIONAL HEAVY RAINS ONCE THE UPPER LOW DOES MOVE NEARER THE REGION. ONCE THE UPPER LOW PASSES...UNSEASONABLE WARMTH AND HIGH DEWPOINTS LOOK TO EXPAND ACROSS THE SOUTHERN PLAINS. THIS BROAD WARM SECTOR WILL EVENTUALLY INTERACT WITH EITHER A WEAK FRONT AND/OR IMPULSES EMANATING FROM LARGER TROUGHING MOVING TO OUR WEST. EITHER WAY THUNDERSTORM CHANCES LOOK TO RETURN TOWARD THE END OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... TUL 44 38 62 40 / 90 30 10 20 FSM 65 38 61 41 / 100 80 10 20 MLC 63 40 57 41 / 100 80 20 40 BVO 46 34 61 37 / 90 20 10 20 FYV 60 36 60 38 / 90 40 10 20 BYV 57 34 60 34 / 90 30 10 20 MKO 50 37 61 40 / 90 50 10 30 MIO 45 35 62 37 / 90 20 0 20 F10 46 39 58 40 / 90 60 20 30 HHW 69 42 56 43 / 100 80 30 60 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...21 LONG TERM....07 AVIATION...21
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE TULSA OK 842 AM CST THU MAR 8 2012 ARZ001-002-010-011-019-020-029-OKZ049-053>076-091100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 500 AM CST THU MAR 8 2012 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...SOUTH OF INTERSTATE 40...ESPECIALLY NEAR THE RED RIVER. ONSET...THIS MORNING. FLASH FLOOD. RISK...ELEVATED. AREA...SOUTH OF INTERSTATE 40. ONSET...THIS MORNING. HEAVY RAIN. RISK...ELEVATED. AREA...SOUTH OF INTERSTATE 40. ONSET...THIS MORNING. SIGNIFICANT WINDS. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA. ONSET...THIS MORNING. DISCUSSION... A COLD FRONT WILL CONTINUE TO TRAVEL SOUTH THIS MORNING REACHING THE RED RIVER BY NOON. SHOWERS AND SCATTERED THUNDERSTORMS BEHIND THE FRONT WILL BE MOST NUMEROUS SOUTH OF INTERSTATE 40. THERE WILL BE A SMALL THREAT FOR MARGINALLY SEVERE HAIL NEAR THE RED RIVER. INCREASING THUNDERSTORMS IN SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS WILL BRING A THREAT FOR EXCESSIVE RAIN. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER ACTIVATION UNLIKELY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY...NO HAZARDS. SATURDAY...THUNDERSTORM POTENTIAL. SUNDAY...THUNDERSTORM POTENTIAL. MONDAY...NO HAZARDS. TUESDAY...NO HAZARDS. WEDNESDAY...NO HAZARDS. EXTENDED DISCUSSION... AN UPPER SYSTEM MOVING NORTHEAST FROM NEW MEXICO OVER THE WEEKEND WILL COMBINE WITH A WARM FRONTAL BOUNDARY MOVING NORTH FROM TEXAS TO BRING INCREASING RAIN CHANCES FRIDAY NIGHT THROUGH THE WEEKEND. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1113 AM CST THU MAR 8 2012
OKZ068-069-081745-
ADAIR OK-CHEROKEE OK-
1113 AM CST THU MAR 8 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1145 AM CST
FOR THE FOLLOWING COUNTIES...
IN EAST CENTRAL OKLAHOMA
CENTRAL CHEROKEE
IN NORTHEAST OKLAHOMA
WESTERN ADAIR
AT 1112 AM CST...A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTHWEST
OF TAHLEQUAH...MOVING NORTHEAST AT 50 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
TAHLEQUAH...ELDON AND PROCTOR.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL.
LAT...LON 3606 9484 3592 9472 3576 9512 3581 9513
3582 9526 3586 9523
TIME...MOT...LOC 1712Z 241DEG 44KT 3582 9516The Tulsa radar (KINX), 60 km away, was scanning. The volume nearest the first event began at 17:25 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369922, 369923, 369924.